What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 2:35 AM CST, 1 hour 35 minutes earlier. Its key messages:
- A chance of thunderstorms is forecast daily through Monday. Confidence in the details of timing and intensity is fairly low.
- The greatest coverage and intensity of thunderstorms is currently expected to be Friday, and especially Sunday.
- By Monday or Tuesday northwest flow aloft and surface high pressure should bring an end to the humidity and storm chances for a few days.
Area forecast discussion, May 23, 2:35 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
335 AM CDT Thu May 23 2024
.KEY MESSAGES...
- A chance of thunderstorms is forecast daily through Monday.
Confidence in the details of timing and intensity is fairly
low.
- The greatest coverage and intensity of thunderstorms is
currently expected to be Friday, and especially Sunday.
- By Monday or Tuesday northwest flow aloft and surface high
pressure should bring an end to the humidity and storm chances
for a few days.
&&
.DISCUSSION...
Issued at 335 AM CDT Thu May 23 2024
The Quad State will remain in a nearly zonal flow aloft through
the weekend. This will result in a very active period with daily
chances of showers and thunderstorms. Temperatures will be
modulated by convection and associated cloud cover, but should
be at or above normal through Sunday.
A weak frontal boundary, oriented from southwest to northeast,
nearly bisects the area as of 08Z. Aloft, a weak disturbance
will generate mostly elevated convection across the area
through daybreak. The convection will push eastward through the
morning and may be south and east of the region by early
afternoon. Wind shear is very weak and instability is weak to
moderate. A few strong cores could produce some small hail or a
healthy wind gust, but organized severe storms are not expected
today.
A weak mid/upper-level ridge should keep the area relatively
quiet this afternoon and night, before another disturbance
arrives late tonight and Friday. The latest guidance continues
to struggle with the convective details, but the best guess at
this time is that convection will develop mainly over the
southeast half of the area at some point in the morning,
possibly before sunrise. Instability and shear will be limited
for this activity, so heavy rainfall and lightning would be the
primary concerns.
Later Friday, there are signs in most of the CAM guidance for a
line of storms or clusters of storms to move eastward into the
region at some point from midday through the afternoon. Moderate
to strong instability may develop ahead of it, and shear will be
increasing through the afternoon. This could result in some
severe storms, with all modes of severe possible. The storms would
likely weaken as they move eastward through the region and
encounter lesser shear and possibly a worked over airmass. A
weak cold front will attempt to move through the region Friday
night and this will keep a chance of thunderstorms in the
forecast through the night, especially in the east.
The front is likely to stall out over the region Saturday, as a
short-wave ridge builds aloft. South of the front, moderate to
strong instability could develop, but shear will be relatively
weak once again. The presence of the ridge could prevent
convective initiation, despite the weak front that will likely
wash out through the day. However, if a storm gets going, a few
strong to severe storms will be possible, with a damaging wind
threat and possible some hail.
Late Saturday night the remnants of convection over the Plains
will push into the area, as another disturbance approaches.
Shear will be substantial, and instability could be as well.
In the low-levels, this will resemble a warm front or surge of
warm advection which would continue into Sunday morning.
Damaging winds, large hail, and tornadoes will all be possible.
Guidance really generates some strong instability behind this
early activity Sunday and if the associated cold front pushes
into the region in the late afternoon or evening, more severe
storms are a decent bet. All modes of severe would be in play.
There is significant spread in the 00Z guidance with respect to
the upper pattern heading into next week, but they all generally
agree that by Tuesday a trough will set up over the Great Lakes.
This would bring northwest flow aloft and dry surface high
pressure to the Quad State for the middle of next week. But
before this occurs, the 00Z GFS brings one more storm system
eastward through the region Monday afternoon and evening. The
00Z ECMWF does not have this system, but if it were to occur we
could have another round of severe storms Monday afternoon and
evening.
Once the northwest flow aloft sets up, temperatures will drop to
or a little bit below normal. Most importantly, dewpoints will
drop back into the 50s, resulting in more pleasant humidity.
Summer is about here, and northwest flow in the summertime is
wrought with the potential for MCS development, so it would not
be surprising if we end up getting wet again by next Thursday.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1137 PM CDT Wed May 22 2024
Only major adjustment since the 00z TAF issuance is to increase
coverage and intensity of IFR/MVFR low stratus near PAH/OWB/EVV.
These clouds will mix out gradually as showers and isolated
thunderstorm move into the area from the west in the 09-13z
window. This activity will wind down in the late morning to
early afternoon with lingering MVFR bases rising back to VFR by
mid to late afternoon and continuing through the evening.
Light and variable winds overnight will become S to SW at 5-10
kts after daybreak and persist through the great majority of the
forecast period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...CW
AVIATION...DWS
Hazardous weather outlook, May 23, 2:53 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 AM CDT Thu May 23 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 AM CDT Thu May 23 2024 /453 AM EDT Thu May 23 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms this morning will become more
isolated this afternoon and evening. A few strong storms could
produce hail and some gusty winds, to go along with locally heavy
rainfall and lightning.
More thunderstorms are possible late tonight, mainly over the
southern half of the Quad State. Locally heavy rainfall and
lightning would be the primary concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Daily chances of thunderstorms are forecast through Monday. Severe
storms cannot be ruled out any day, but the best chance of severe
storms is still on Sunday. Friday afternoon may also see organized
severe storms. Damaging winds, large hail, and tornadoes are all
possible Sunday and Friday. Heavy rainfall and lightning will
accompany all thunderstorms through the period, and flash flooding
may eventually develop in areas that experience multiple strong
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday afternoon and Sunday.
DRS
In the hours before
Special weather statement, May 23, 2:39 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
339 AM CDT Thu May 23 2024
KYZ015-016-230930-
Webster KY-Hopkins KY-
339 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HOPKINS AND WEBSTER
COUNTIES THROUGH 430 AM CDT...
At 339 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clay, or near Providence, moving east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Providence, Sebree, Clay, Dixon, Hanson, Nebo, Slaughters, and
Wheatcroft.
This includes Interstate 69 in Kentucky between Mile Markers 120 and
137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 8779 3736 8782 3738 8781 3739 8782
3738 8784 3739 8785 3742 8784 3742 8786
3749 8793 3765 8750 3762 8750 3759 8746
3747 8736 3744 8735 3743 8737
TIME...MOT...LOC 0839Z 252DEG 29KT 3746 8780
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DWSpecial weather statement, May 23, 3:01 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
401 AM CDT Thu May 23 2024
ILZ080-081-084-230945-
Perry IL-Franklin IL-Jackson IL-
401 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PERRY...NORTHERN
JACKSON AND WEST CENTRAL FRANKLIN COUNTIES THROUGH 445 AM CDT...
At 400 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ava, or 13 miles southwest of Pinckneyville, moving east at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Du Quoin, Pinckneyville, Christopher, Elkville, Ava, Tamaroa,
Willisville, Dowell, Campbell Hill, Vergennes, and St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3794 8905 3779 8964 3787 8965 3796 8959
3800 8959 3815 8918
TIME...MOT...LOC 0900Z 248DEG 32KT 3793 8955
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWSpecial weather statement, May 23, 3:03 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
403 AM CDT Thu May 23 2024
KYZ014-015-018>020-230945-
Henderson KY-Webster KY-Union KY-McLean KY-Daviess KY-
403 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DAVIESS...
SOUTHEASTERN HENDERSON...NORTHWESTERN MCLEAN...EAST CENTRAL UNION AND
NORTH CENTRAL WEBSTER COUNTIES THROUGH 445 AM CDT...
At 403 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 10 miles southeast of Breckinridge Center, moving northeast
at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Sebree, Robards, St. Joseph, and Hebbardsville.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 134 and 147.
Audubon Parkway between Mile Markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 8775 3763 8784 3789 8739 3765 8726
TIME...MOT...LOC 0903Z 239DEG 29KT 3761 8769
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DW
Special weather statement, May 23, 3:07 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
407 AM CDT Thu May 23 2024
ILZ080-230945-
Perry IL-
407 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERRY COUNTY THROUGH
445 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coulterville, or 9 miles east of Sparta, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Pinckneyville, Tamaroa, and Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 8915 3816 8915 3800 8959 3822 8959
TIME...MOT...LOC 0906Z 244DEG 30KT 3810 8956
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DW
Special weather statement, May 23, 3:38 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
438 AM CDT Thu May 23 2024
INZ088-KYZ018-019-231030-
Spencer IN-Henderson KY-Daviess KY-
438 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SPENCER...CENTRAL
DAVIESS AND EAST CENTRAL HENDERSON COUNTIES THROUGH 530 AM CDT...
At 438 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Joseph, or 11 miles west of Owensboro, moving northeast at 35
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Owensboro, Rockport, Knottsville, and Stanley.
This includes the following highways...
Interstate 165 between Mile Markers 69 and 70.
Audubon Parkway between Mile Markers 17 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 8682 3767 8724 3781 8733 3792 8698
3790 8699 3790 8696 3791 8694 3790 8691
3789 8691 3788 8689 3787 8691 3784 8691
3783 8689 3784 8686
TIME...MOT...LOC 0938Z 246DEG 32KT 3774 8731
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWSpecial weather statement, May 23, 3:45 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
445 AM CDT Thu May 23 2024
ILZ081-084-085-231030-
Franklin IL-Jackson IL-Williamson IL-
445 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WILLIAMSON...EAST CENTRAL
JACKSON AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 530 AM CDT...
At 445 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving east at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Carbondale, Marion, Herrin, Carterville, Johnston City, Crainville,
Cambria, Energy, Pittsburg, Whiteash, Williamson County Regional
Airport, Colp, and Spillertown.
This includes Interstate 57 in Illinois between Mile Markers 47 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 8871 3766 8871 3763 8920 3777 8923
3791 8877
TIME...MOT...LOC 0945Z 256DEG 29KT 3771 8914
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DW